Virginia, 2016

Damaging Winds in Virginia, July 13, 2016

July 13, 2016 · NWS RNK · 3 events in 3 counties and zones

Instability associated with a passing upper level disturbance combined with strong daytime heating to support a broken line of strong to severe thunderstorms across portions of the Southside of Virginia. The storms produced locally heavy downpours and a swath of wind damage in Danville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with a passing upper level disturbance combined with strong daytime heating to support a broken line of strong to severe thunderstorms across portions of the Southside of Virginia. The storms produced locally heavy downpours and a swath of wind damage in Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 1:49 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 13, 1:49 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
249 PM EDT WED JUL 13 2016

.SYNOPSIS...
A very warm and humid airmass will be over the region through
Thursday with the potential for showers and thunderstorms. A cold
front will try to pass through the Mid Atlantic Region from the
northwest late Thursday into Friday, then this front is forecast
to stall over the Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Wednesday...

1022 MB surface high is centered over Georgia with plume of
tropical moisture, dewpoints in the 70s, bathing much of the
eastern CONUS. A surface cold front extends from the western Great
Lakes into the Central Plains, along the leading edge of an
east bound upper level trough moving across the US Northern
Plains and Canadian Prairie. Thunderstorms were ongoing along the
leading edge of this airmass change, but well upstream of our
forecast area, posing little threat to our sensible weather attm.

For the Mid Atlantic, synoptic features are lacking. However,
moist airmass and subtle meso features are still contributing to
widely scattered deep convection. Still watching remnant mid/upper
level short wave, a feature that was over KY yesterday. This
atmospheric wiggle is currently moving across WV associated with
small clustering of showers from CRW-BLF. The NAM does the better
job at following it as it moves east into VA by 00z/8PM this
evening, and would think this feature alone would be enough to
provide enough forcing for scattered to potentially numerous
showers and thunderstorms north of the highway 460 corridor this
afternoon. Farther south, the influence will be the least, so
probability for storms goes down as you cross into NC.

The morning RNK sounding indicated a PW of 1.60 inches, so the
rain efficiency for showers will be high. However, unlike
yesterday, the mean wind is a little faster, out of the west at
about 15 kts, so activity should be moving along at closer to 20
mph as opposed to yesterdays 10 to 15 mph. That being said still
can't rule out a pulse severe, mainly from waterloading which
could result in an isolated wet microburst.

Tonight, the models show local storms to end by midnight. However,
upstream activity over the Upper Midwest, Great Lakes, and Ohio
Valley will remain active per clash between the tropical airmass
over the Eastern Conus with the advancing upper level trough and
surface cold front. Debris cloudiness and potential for
showers/storms could threaten our northwestern CWA (southeast WV) by
daybreak Thursday.

Highs this afternoon will climb into the lower to mid 80s in the
west today to lower 90s southeast.

Tonight the temperatures stay muggy with mid to upper 60s west to
lower 70s east.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 AM EDT Wednesday...

Similar scenario seen in the past few weeks to repeat itself with a
weak upper trough across the Mid Atlantic helping push a weak cold
front into the region by the weekend before stalling. Weak impulses
sliding around the center of the troffiness in the Ohio Valley to help
spark added rounds of showers and storms pending how far south the
boundary gets. Latest models continue to differ on the eventual
evolution of the front with the Nam jumping the boundary into the
eastern lee trough Friday, while the GFS/CMC hang it up over the west
and ripple weak low pressure up from the southwest Friday night. Latest
ECMWF closer to the Nam, but with more digging aloft which allows the
boundary to spill farther south by Friday night.

For now based on past trends and the degree of heating south/east of
the front, will go a bit slower and keep some pops in espcly
afternoon/evening hours through the period. Think the best chances will
be over the far west later Thursday per westerly convergence ahead of
the boundary, and least out east where will see downsloping until late.
Higher pops then across the southwest later Friday where should see the
front or residual outflow stall perhaps allowing a ribbon of deeper
moisture to slide up into the region but iffy.

Influx of warmer air aloft ahead of the front combined with westerly
flow under more early insolation should make Thursday afternoon the
hottest with highs low/mid 90s along/east of the Blue Ridge, and
mid/upper 80s west. Appears a little cooler Friday espcly mountains
with the front/clouds around where should stay in the low/mid 80s,
while the east punches back into the 90-95 range after a very muggy
overnight.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 430 PM EDT Tuesday...

The frontal boundary will make slow progress south of the area while
high pressure builds into the mid-Atlantic region. Disturbances will
track along the stalled front and bring showers and storms into our
region through the weekend. As the the ridge axis shifts east,
expect a buckle north in the position of the stalled front Monday
into Tuesday. This will only add to the shower and thunderstorm
chances for the area.

Temperatures will start this portion of the forecast around
normal, or slightly below normal, and trend to slightly above
normal.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...

Blacksburg AWOS is not transmitting observations, so amend not
sked added to the the BCB TAF. AMD NOT SKED may have been added to
additional TAF sites due to inability of NWS forecasters to
actively monitor Metars due to a WAN outage.

Moist airmass and subtle meso features are contributing to
scattered deep convection across the forecast area. Remnant
mid/upper level short wave, a feature that was over KY yesterday
is moving across WV into VA. This atmospheric wiggle will provide
enough lift for clustering of showers/storms to pass across all
RNK terminals during the afternoon and evening... with greatest
coverage over WV/VA and only ISOLD coverage over NC.
Showers/storms will persist through sunset, weakening after loss
of daytime heating.

As convection weakens overnight moisture remains elevated.
Question is how much clearing we get before next upstream system
moves in with more clouds and fog formation. At the very least
should have local ifr due to valley fog and potential for ground
fog where heaviest showers occured during the day.

Extended aviation discussion...

Summertime shower/thundershower weather pattern will continue
Thursday. On Thursday, an upper trough will sweep through the
Great Lakes region, dragging a weak cold front toward the
Appalachians. Expect organized MVFR/IFR thunderstorms upstream to
make inroads toward the mountains. The front will cross the area
Thursday night or Friday with scattered to numerous showers and
thunderstorms into Saturday.

The front hangs up in the Carolinas over the weekend and should
keep the threat of showers and storms into Sunday.

&&

.EQUIPMENT...
There was a WAN outage that affected multiple NWS offices
including our own from 1030 AM until 230 PM. This resulted in a
loss/delay of some of our services. It appears the problem has
been fixed and data is flowing again. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...PM
SHORT TERM...JH
LONG TERM...DS
AVIATION...PM
EQUIPMENT...PM
Hazardous weather outlook, Jul 13, 3:24 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT WED JUL 13 2016

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
140830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
424 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE
POSSIBLE LATER THURSDAY AND ESPECIALLY ON FRIDAY. A FEW OF THE
STORMS LATER FRIDAY COULD ALSO CONTAIN LOCALLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ042>044-507-508-140830-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
424 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ESPECIALLY
THURSDAY AFTERNOON AND EVENING. LOCALIZED FLOODING COULD OCCUR
WITH SOME OF THE HEAVIER DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:33 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT WED JUL 13 2016

VAZ018-023-131900-
CRAIG-BOTETOURT-
233 PM EDT WED JUL 13 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN CRAIG AND CENTRAL BOTETOURT COUNTIES...

AT 233 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR NEW
CASTLE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
ORISKANY...
FINCASTLE...
AND LITHIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3758 7962 3740 7982 3754 8014 3762 8010
      3763 8008 3765 8006
TIME...MOT...LOC 1833Z 287DEG 18KT 3756 8009

JJM
Special weather statement, Jul 13, 1:55 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED JUL 13 2016

VAZ033-034-044-131945-
BEDFORD-PITTSYLVANIA-FRANKLIN-
255 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD
COUNTIES...

AT 254 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR
MONTVALE THROUGH WESTLAKE CORNER TO NEAR SONTAG...AND MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
PENHOOK...
HUDDLESTON...
MONETA...
AND NORTH SHORE.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR BOTH SMITH MOUNTAIN LAKE AND LEESVILLE
LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3685 7962 3685 7964 3687 7974 3706 7970
      3735 7972 3741 7937 3716 7938 3713 7940
      3712 7938 3712 7940 3706 7944 3706 7941
      3709 7940 3710 7938 3704 7938 3680 7946
TIME...MOT...LOC 1854Z 282DEG 16KT 3733 7974 3711 7976 3689 7975

JJM
Special weather statement, Jul 13, 2:27 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED JUL 13 2016

VAZ043-132000-
HENRY-
327 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN HENRY AND NORTHERN CITY OF MARTINSVILLE COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAUREL PARK...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
LEATHERWOOD...
LAUREL PARK...
AND FIGSBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3670 7990 3679 7987 3680 7982 3679 7980
      3680 7979 3680 7976 3679 7976 3681 7974
      3682 7965 3662 7970
TIME...MOT...LOC 1926Z 279DEG 23KT 3673 7981

JJM
Special weather statement, Jul 13, 2:33 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 13 2016

NCZ005-132000-
ROCKINGHAM-
333 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS OVER HARRISONS
CROSSROADS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
LAWSONVILLE...
HARRISONS CROSSROADS...
AND RUFFIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3645 7979 3652 7973 3650 7952 3631 7953
TIME...MOT...LOC 1933Z 292DEG 21KT 3646 7972

JJM
Special weather statement, Jul 13, 2:37 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUL 13 2016

VAZ044-132000-
PITTSYLVANIA-
337 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA COUNTY...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS NEAR SWANSONVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIRS...
SWANSONVILLE...
SANDY RIVER...
AND DRY FORK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3666 7969 3667 7969 3682 7965 3677 7934
      3664 7941
TIME...MOT...LOC 1937Z 296DEG 10KT 3677 7961

JJM
Special weather statement, Jul 13, 2:53 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED JUL 13 2016

VAZ044-132030-
PITTSYLVANIA-
353 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN PITTSYLVANIA AND CITY OF DANVILLE COUNTIES...

AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CALLANDS TO NEAR CASCADE...AND MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
BLAIRS...
DRY FORK...
WESTOVER HILLS...
AND RINGGOLD.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3658 7962 3666 7964 3665 7958 3680 7955
      3674 7917 3654 7922 3654 7960
TIME...MOT...LOC 1953Z 278DEG 21KT 3679 7956 3660 7960

JJM

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lynchburg (C)

When
July 13, 3:06 PM EST to 3:12 PM EST
Where
Lynchburg (C) County, 1.2 mi S of Lyh Ivy Hill Arpt to 2.43 mi N of (Lyh)glenn Fld Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.383, -79.223

Thunderstorm winds blew down one tree on the 501 Expressway, while another tree fell down on an attached garage east of Forest, but causing no major damage.

Thunderstorm Wind, Danville (C)

When
July 13, 3:07 PM EST to 3:35 PM EST
Where
Danville (C) County, 2.45 mi WNW of Danville to 2.38 mi SW of (Kdan)danville Regional Airport
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.603, -79.431

At least 22 trees and several power lines were blown down by severe thunderstorm winds across the City of Danville. In addition, strong winds blew off the metal roof to a business on Riverside Drive, and blew down the canopy of a gas station near Averett University.

Thunderstorm Wind, Pittsylvania

When
July 13, 3:14 PM EST
Where
Pittsylvania County, 3.28 mi SE of Whitmell to 3.59 mi SE of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.672, -79.472

Three trees were blown down by thunderstorm winds along Sandy Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650981, 650985, 650984.